LAWRENCE SCHARER, M.D.; JAMES P. SMITH, M.D.
Elevations of serum transaminase levels, both serum glutamic-oxalacetic transaminase (SGOT) and serum glutamic-pyruvic transaminase (SGPT), were observed in 10% of asymptomatic patients during the first 2 months of isoniazid (INH) administration. Reactions occurred both in hospitalized tuberculosis patients and in healthy hospital employees receiving INH chemoprophylaxis.
Hospitalized patients in whom the drug was interrupted showed a prompt return of the enzyme levels to normal. Liver biopsy performed in five of eight patients showed hepatocellular damage during the reaction. Resumption of INH therapy without transaminase elevation was later effected in all of these patients.
Isoniazid was not interrupted in seven of nine healthy subjects who showed asymptomatic serum enzyme abnormalities during INH chemoprophylaxis. This reaction was self-limited with return of SGOT and SGPT levels to normal over a variable period of time. In one patient with sustained elevations liver biopsy showed hepatocellular damage.
Further study is required to evaluate the possibility of occult liver damage due to isoniazid.
LAWRENCE SCHARER, JAMES P. SMITH. Serum Transaminase Elevations and Other Hepatic Abnormalities in Patients Receiving Isoniazid. Ann Intern Med. 1969;71:1113–1120. doi: 10.7326/0003-4819-71-6-1113
Download citation file:
Published: Ann Intern Med. 1969;71(6):1113-1120.
Gastroenterology/Hepatology, Hospital Medicine, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use